There is news on the HDF front. As I described in my last post, I started HDF instead of plain old bog-standard haemodialysis about two weeks ago. For a while I felt fine, but after a week or so, I started to feel tired, nauseous and generally unwell, almost like I wasn’t getting enough dialysis. I even had a sleep in the middle of the day, which I almost never do. I mentioned this to Chris, my unit manager. Initially, she thought I had caught a bug. We BigD club members are often on the edge of good health, and it takes very little for us to slip over.
However, the following day she came back and told me that Don, another new-to-HDF patient was also feeling unwell. He arrived late for dialysis because he was exhausted and had slept in., something he had not done before. That news was enough for me. I decided to go back to haemo and to wait and watch.
After some discussion between nephrologists, the problem seems to be our routine. Don and I have short, frequent dialysis – five times a week, for 3 hours per time. (Apart from feeling so much healthier with this routine, it is much more work-friendly. I can spare three hours early in the morning or late in the evening and still put in a full day’s work. Not so with a five-hour stint.) As a result, both Don and I are back on haemodialysis and no other short-run patients will go on HDF for the time being.
The difficulty is that compared to haemodialysis, there is not much research available on HDF, especially for short runs. Currently, many doctors believe that long runs allow the body more time to recover from the shock of so much extra fluid. But no one really knows what’s going on.
I still believe in the long-term benefits of HDF, and I would very much like to receive them. If there is not enough research, maybe the answer is to become part of a local research program on short run HDF. If one can be set up, ideally, after my trip to China and the UK in May, I will to go back on to HDF under controlled circumstances and see if we can find an answer.
Warfarin: the thick and the thin of it
I had an interesting experience with Warfarin this week.
Like many members of the BigD club, every now and then I get AF (Atrial Fibrillation) – an irregular heartbeat. Symptoms are basically what you would expect from a heart that is out of rhythm and is operating inefficiently: weakness and shortness t of breath after a small exertion (like riding an exercise bike for 5 minutes). You become the guy who gets sand kicked in his face, rather than being the kicker.
Checking for AF is easy: I put one or two fingers on my fistula, and if the thrill (the buzzing beat at the base of the fistula, where the artery is connected to the vein) is all over the place – two quick beats, a slow beat, a quick, a slow, two quicks, and so on – I’m in AF
I went to my cardiologist, who upped my amiodarone (Cordarone). It took about a week on a higher dose to revert to normal rhythm. At the same time, he started me on Warfarin. It seems that there is a risk of having stroke when the heart returns to normal rhythm (caused by blood clots resulting from the weak heartbeat being pumped back into the blood stream as the heart gains strength). Not something I would like to happen.
Warfarin (also known as Coumadin, Jantoven, Marevan, Lawarin, Waran, and Warfant) is an anticoagulant that increases the time it takes for your blood to clot. Some people think of it as a blood thinner, but it doesn’t affect blood thickness, it just stops clots forming.
There is an ideal concentration level where clots don’t form quickly, but where they will form eventually so that if you cut yourself, you won’t bleed to death. The measure for Warfarin is called the International Normalised Ratio, or INR. People not taking it usually have an INR of 1. The target INR for most people on Warfarin is a range of 2 to 3. My cardiologist set my range at 2.2 to 2.8.
The INR is usually tested by sending blood to a pathologist initially every few days, and once the level is established tests drop back to monthly or longer. Many pathologists offer a Warfarin management service, where they measure the INR and send instructions to the patient, changing the dosage to keep the level in the target range. My pathologists offers an SMS service, where they send instructions to my mobile phone a few hours after the test, and I adjust my dosage accordingly.
However, the best-laid plans and all that. Things were going well, and after three tests I was taking 1mg at night and getting close to my ideal INR. Then, after the fourth test, my instructions said to take 4mg each night until the next test three nights later.
After the next test, one of the pathologists phoned me and told me that my INR was way too high and that he was sending me, by courier, some vitamin K solution that was to be taken immediately. Vitamin k promotes blood clotting. I later found that my INR was 8.9, way out on the bleeding to death side of the Warfarin scale. Luckily I had no falls or cuts. I already tend to bruise easily, so I noticed no difference.
I stopped all Warfarin for a week and the level slowly returned to normal.
I wrote to the pathologist and asked what happened and what was being done to ensure it didn’t happen again. They said it was human error. Someone using the computer number pad hit 4 instead of 1 and didn’t notice. Until the next test. Now, as a failsafe, they are reprogramming their system to query any dosage change greater than one 1mg automatically.
I am writing about this here to let all you Warfarin users know that if it can happen to me it can happen to you, but more importantly, that you can make the same check and not let it happen.